Like what you see? Join Insider on Nov. 30 for our best deal on an annual membership ever: $19.99 and we give you a $20 Amazon.com Gift Card (while supplies last).
WCPO Insider is a membership bringing you closer to the city you love. As an Insider you receive rewards, stories and access to new experiences across your community.
Child rushed to the hospital
Dylan Davis was supposed to share cupcakes with his friends at Collins Elementary School Thursday for his birthday. Instead, the Florence 9-year-old was rushed to the hospital.
There's more to the story when you become an Insider. WCPO Insider's membership is an additional benefit on top of everything you can get for free on WCPO.com. We created an entire digital organization dedicated to bringing you exclusive access to in-depth stories that you can’t get anywhere else, handpicked events, and incredible savings on things you love to do. To find out more click here.
FLORENCE, Ky. -- Dylan Davis was supposed to share cupcakes with his friends at Collins Elementary School Thursday for his birthday.
Instead, the Florence, Ky. 9-year-old was rushed to a hospital by his mom.
"It's the most heartbreaking phone call you can get, (when) they say, ‘Your son took some medication,’” Davis’ mom Amanda Cummins said. “The first thing that popped up in my mind, ‘My son don't take medication.’"
Cummins said Davis was at lunch when one of the school’s staff members pulled him out of the cafeteria to take two prescriptions.
But it turns out: they had the wrong child.
"They thought my son was another boy and made him take two prescriptions that was not his," Cummins said.
Boone County School District Health Coordinator, Joan Fitzsimmons said the mistake made by school officials is a difficult one to make.
She said giving medication to children is a two-step process.
"Ask them what their name is. Don't call their name because they might not be listening or they might misunderstand you,” Fitzsimmons said of the rules staff members must follow.
Fitzsimmons said the second step is to refer to the medication administration record, and verify you have the right student with a picture.
"I just understand a child's name was called and that child apparently raised their hand or was somehow identified as that child, so he got the medication," Fitzsimmons said.
But Cummins said her son alerted school staff they had the wrong child.
"Even when he was asking, ‘Why am I taking this? What am I taking this for?’ That should have been a red flag right there,” Cummins said.
Davis was admitted to Cincinnati Children’s Hospital after the incident.
Cummins said he had to stay there overnight.
"They wouldn't let me take him home because one of the medicines has a long effect,” Cummins said. “He could stop breathing. His heart could stop. He could have seizures."
Davis returned home Friday.
Now, Cummins is asking for the school’s medication system to change.
"They need a better way to give out medication to these kids,” she said. “That could have killed him."
District officials said the incident is under investigation to determine if school staff did anything incorrectly.
Cummins said she and her husband have met with a lawyer.